Skip to content
Includes Expert Content
Re-bound headache/migraines
avatar
JessyYanagi posted:
I saw a neurologist quite recently who is convinced that I have re-bound migraine due to over-use of sumatriptan.
It should be said that other healt-issues include bipolar disorder and Asperger syndrome (AS). The former was diagnosed when I was 30 yrs old, the latter a year ago at 30+. I've had bipolar disorder since I was, at least, 15 years old.

A different neurologist made a diagnosis of classical migraine which aura that seemed to respond differently or not at all to medicine that was tried. It is not uncommon for people with AS to react differently to medicines. I take lamotrigin for the bipolarity along with cipralex. To prevent migraines I was prescribed topamax but developed severe sensory disturbances, neuropathic pain and other parestesia. All stopped when Topamax was discontinued. Amitryptilin was added with the hope of curving the headache.

Part of migraines seem to be hormone-related, yet I do seem to have one or two migraine attacks/week, sometimes I am lucky enough to have a break lasting a week or so. I see an acupuncturist regularly and that seems to have taken the edge off. I HAVE used alot of sumatriptan. I know it and doctors know it too but in the mess of having tried all what they see to available to them, it's been the one thing to use.
The neuroloist I saw recently is convinced it is all re-bound headaches. Only, I haven't had an attack in two weeks. Would I notice re-bound headache within days? If this is re-bound headaches/migraine, I am, of course interested in weaning any triptan off. I only use sumatriptan when I know it to be migraine. The migraine IS causing tension headaches. I go to a massage specialist for that. I do take some advil from time to time. I seem to be able to go without that if there's no pain.

I exercise regularly, I try to avoid foods that I know to trigger migraine, I take care of myself as best I can, bipolar disorder and AS included.

It should also be mentioned that I have severe asthma. The vascular component of any triptan has become somewhat worrisome (I worry) but the pulmonologist seems remiss as well. But again, no one knows what else to do. With the migraine attacks leaving me without vision, hearing, sensation (always on the same side) and also leaves me vomiting, it's also about the right to quality of life.

Any ideas? ANY would be appreciated by now.

/Jessy
Reply
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
If you have not had a headache (and have not taken sumatriptan) for 2 weeks, its probably not rebound headache.

You don't mention any other medications for headache prevention---if you usually have 2 headaches/week or more, then you may want to be on medications for headache prevention. Most of the medication used for prevention will get along with lamictal (except Depakote, there is a drug interaction between depakote and lamictal).

If you usually less than 2 headaches/week (or you take less than 900 mg of sumatriptan per month) there is no real reason to be on a prevention medication.

If sumatriptan doesn't work very well (meaning you have to take more than 400 mg/week to treat your headaches) you may want to try another "triptan"
 
avatar
JessyYanagi replied to Timothy Collins, MD's response:
Dr. Collins,
What does 400 mg of sumatriptan translate to when it comes to sumatriptan by injection (12 mg/ml)?
What other medicines are available for headache prevention (other than topamax)?

/Jessy
 
avatar
carpetcrawler5 replied to JessyYanagi's response:
Loads and loads. If you see a nuero, he/she can start you on any of them as soon as possible. not all have as bad of side effects as Topamax.
 
avatar
carpetcrawler5 responded:
Bi-polar disorder can cause headaches, as well as the meds for it. Look up everything you're taking and look for side effects.

The next time you are just starting to get a mig and you haven't had one for awhile, drink coffee right away and you might be able to stop it.

Anti-depressants may interact with your bi-polar meds. Have you ever tried Serzone?

I agree if you haven't used any of the triptans including Imitrex, you wouldn't be having any rebounds. But how many do you take a week? If you're taking more than two doses a week, you would need to be on a preventative. If you do take it a lot, you could get rebounds from it but not as easily as other meds like pain killers.

I think you need a new neurologist actually.

Only excercise if it doesn't trigger your headaches, such as walking in a cool environment or swimming so you don't get overheated.

If it gets really bad and you have to function, try taking indomethicin, only as an abortive and take it with food. have you ever tried using a TENS? It can help headaches caused by tension.
 
avatar
JessyYanagi replied to carpetcrawler5's response:
Thanks for your reply!
Yes, I was taking more than two doses periodically and was doing so for a long time. Hence, topamax. I knew the heavy reliance on a triptane wasn't/isn't optimal, so was various doctors, but as a neurologist failed to offer any other advice, my pcp seems at a loss. After all, that's why she wrote the referral, TWiCE.
At this time it's been more than 2 weeks since I had any major migraine attack (classic aura, vision loss etc., until I took the medicine). I had a small one last week. It has surprised me that it's been this "long" (touch wood and all that), and during the past month I've had about one serious attack a week (give and take).

I can't use TENS since I have a pacemaker. There's a chance that electrical crrents can alter programming of the pacemaker. It's rare but has happened. I rely all together on it, and I'm not willing to take any chances. Serzone has been all together discontinued in the country where I now live ( At times I live in Boston). Amitryptilin is about the same antidepressant as Serzone is/was. It's used a sleep aid for people with cyclical depression, while adding to pain reduction. Here is where it begins to be tricky. Cipralex (escitalopram) is the one antidepressant that has fully agreed with me. Any addition of serotonin elevates the risk of mania.

I can feel an attack coming on if I'm excerting myself and by then I usually head home for bed.

It should be added, too, that my visit with the neurologist who was claiming rebound headache was an absolute disaster from start to finish. She seemed convinced after 15 minutes or so that it was rebound headache and that was that. She hadn't even read the chart entry made by the neurologist I saw a few years ago. I've asked for an appointment with a different neurologist but that might take a while. When I do get an appointment I wan't to be as read up on available options as possible.
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
its not rebound if you can have 2 weeks with no headaches and don't take any imitrex during that time.

You may want to try Riboflavin (B2) 400 mg/day for headache prevention--there was a good placebo controlled trial (1996) that found it was effective for headache prevention. I have not had any complaints about side effects from Riboflavin.

You could also talk with your doctor about verapamil for headache prevention (usual doses are 240-480 mg/day). It has no cognitive side effects, no weight gain or loss (and generally almost no side effects other than occasional constipation)


Helpful Tips

Yoga Helps
Yoga is a good tool to reducing stress and the headaches that come with it. More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center